Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


lipodystrophy
Aug 6, 2006

You keep referring to this large study comparing hiv+ to hiv-and how there is no difference in weight gain between the two groups. Please tell me the name of this study so i can research it myself. did the study research fat redistribution or just fat gain in general? I know for a fact that when i am on a PI my cholestral and tryglycerides spike. I recently had to be put on Kaletra because of resistance problems to other meds in other classes. normally i have to stay away from PI's because of the lipid problem. I had no choice. I am the same weight i've been for about ten years. I get labs done on my lipid levels on a monthly basis so i have proof that this happens to me. example is: before i went on Kaletra my cholestral and trygs were average about 130 for cholestral and 300 for tryg's. just a month of being on Kaletra my cholestral soared to over 700 and my tryg's were over 3000. glucose was up too. If these drugs effect lipid levels like this doesn't this mean that they mess with the way your body gets rid of fat? lipid levels are your fat levels in your blood, right? PI's at least with me and i find it hard to believe it is only me, effect the way fat is gotten rid of from my body and could be a reason for my "crixibelly" please try to explain to me why PI's effect my lipids the way they do and why this would not be related to unusual fat accumulation in my belly.

Response from Dr. Henry

The study I was referrring to is the FRAM study which published initial finding recently in the Journal of AIDS (JAIDS). As I also discussed, lipid levels clearly increase in many but not all patients on certain drugs such as Kaletra. There are wide variations from person to person in the lipid effect which may have at least partially a genetic basis based on inherited genes impacting drug and lipid metabolism. Thus one patient taking a given Kaletra based regimen may experience dramatic lipid elevatons +/- fat distributions problems while another person may experience little effect. Often changes in the HIV regimen are made in order to find the best fit for a given patient though some patients seem sensitive (lipid and fat wise) to most drugs they try. KH



Previous
My 3 Year Old and Kaletra
Next
whooping cough

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement